Brandt R Gibson, DPM
Connect with me
Podiatrist, Neuropathy Doctor, Father of 11 and Founder of Mountain West Foot & Ankle Institute
With every medication we take, we worry about side effects.  In fact, when taking (or recommending) a medication the question commonly asked is whether the benefits outweight the side effects.  The question becomes more problematic with "rare" side effects or issues that are not published about a medication you are using. 

One of this less commonly discussed side effects is nerve damage or neurotoxicity.  With neuropathy becoming more common and affecting more than 20 million Americans, this should be a consideration for every medication you are taking.  Shouldn't you know if a medication causes nerve damage (or can cause nerve damage)?  Chemotherapy medications (including Cisplatin, Taxoids, Chemoprotectants, and Suramin) can cause neuropathy.  Similarly Statins (cholesterol lowering drugs), Amiodarone, some HIV drugs, Thalidomide, Tacrolimus and now possibly Humira.   There are other medications that have also been indicated as possibly causing nerve damage.

My recommendation is a careful evaluation of any medications you are taking to limit possible neuropathy symptoms or longterm neuropathy problems.
3 Comments
Sherri, I am very sorry to hear of your problems We have a family member experiencing similar problems with Humira. How are you doing now?
by Rita April 28, 2021 at 05:35 PM
I wish I knew the answer to that as well. I have been on Humira for (6) years and Leflunamide for(2) years. I now have severe neuropathy that gets worse right after injecting Humira. I took myself off of Leflunamide when I found that the Lyrica (for nerve paine) I was taking was ineffective when taking Leflunamide but when I came off the drug, Lyrica worked great! Now, Humira causes my nerve pain to return for (3) days after an injection even while taking Lyrica. I'm concerned but afraid to try any of the other drugs since I have had illness issues due to suppressed immune system as well.
by Pat March 20, 2018 at 01:56 PM
I am recovering from very bad peripheral neuropathy, apparently from my Humira. I ended up with my Rheumatologist sending me to a Neurologist. Many tests later,it was verified that neural pathways were greatly diminished. I had "electric shocks", and "tingling pins & needles". I suddenly could not drive. The entire issue was very emotionally upsetting, also. After being taken off both Humira and leflunamide I was eventually put on azathioprine & am presently waiting for most recent blood work to come back before I will be givin my first infusion of Rituxin. It has been very scary & I am very nervous about taking any more biologics/immune suppressors again. My RA is progressing & my feet & hands are getting a number of new & frustrating problems. My question is, are there any reports or is there any research being done on this issue?
by Sherri January 20, 2013 at 12:53 AM
Post a Comment